Pramipexole withdrawal insomnia - Restless Legs Syn...

Restless Legs Syndrome
14,078 members8,944 posts

Pramipexole withdrawal insomnia

Sugamama321
Sugamama321

Hi all,

About a month ago I quit pramipexole cold turkey. I had been on it for a couple years. At first it was so awesome...total relief from the rls. My doc prescribed it and gave me zero information about augmentation. In fact, his attitude when prescribing it led me to believe it was it was a pretty benign med...no big deal.

Little did I know.

I was also taking 75 mg of sertraline (which I have taken for 12 years)

Anyway, my rls started getting out of control a few months back..started having full night insomnia as well. I read up and learned about augmentation. I figured I would go off it, then go back on. No longer had insurance, so I had no other meds to help.

It was two weeks of pure, total and complete hell.

I NEVER want to experience that again. So I decided I was off it for good.

The rls is much better...back to pre-pramipexole levels. My legs never feel normal, (pretty much have an uncomfortable buzzing sensation that never goes away) but I no longer fantasize about chopping them off, lol. However, the insomnia is still horrific. I probably get two nights of sleep a week. The rest of the nights, I am up all night and try to get naps in the day.

My question is...how long does this go on for? Am I doomed to not sleep? Im starting a new job soon and really worried because I won't be able to nap.

Thanks so much...this group has been so incredibly helpful to me.

Cara

8 Replies
oldestnewest

Hi Cara, my goodness you have done amazingly well to come off Pramipexole cold turkey.

It is possible to still have withdrawal symptoms a month after stopping, but you say you had insomnia before stopping, so It doesn't seem as if the insomnia is a withdrawal symptom. So there's no predicting if and when it will improve.

It does seem a little odd, but "insomnia" is not listed as a symptom of RLS, but I experience it as being very strongly associated. I have read that "hyperarousal" due to a glutamate dysfunction can lead to both RLS symptoms and the inability to stay asleep = insomnia.

e.g. clinicaltrials.gov/ct2/show...

It may be that in some people the RLS "symptoms" are more pronounced than the "hyperarousal" and in others vice versa., but it seems you have to accept that insomnia is part and parcel.of RLS.

Furthermore there is some suggestion in the literature which isn't entirely conclusive that Gabapentin affects glutamate levels.

e.g.

ncbi.nlm.nih.gov/pmc/articl...

Simply put, I think your insomnia is your RLS, have you tried Gabapentin?

The other thing I can suggest is reading up on "sleep hygiene" measures particularly patterns of exposure to natural sunlight and avoidance of blue light.

For many of us, insomnia is part and parcel of RLS.

Also, insomnia can be a side-effect of dopamine agonists.

Withdrawal can be much longer than a month or two, and withdrawal symptoms are often similar to side-effects.

I am beginning to realize that I am finally escaping my own withdrawal from DAs after EIGHT months.

If your limbs are still buzzing all the time, then I think you should get help and try alternatives - if you have familial RLS it is not going to go away any time soon, and will likely slowly get worse.

You are left with benzodiazepines, gabapentin and opioids.

You cannot go without sleep, so bight the bullet and see your GP. Perhaps he will prescribe a benzodiazepine for a while. Yes, I know all the problems, I know they are addictive, but you have to sleep or possibly run into trouble at work. And there are new-generation sleep-aids that might help.

It is lovely to think that one could be drug-free forever, but for most of us with familial RLS that is just a dream past a certain stage of the disease.

Possibly you were given DAs far too soon, before you really needed them. They were/are handed out like candy, thanks to the fact that doctors get most of their information from drug-reps, and they still think that 8 X 0.125mg is just fine. It isn't.

Perhaps you can take action to reduce the symptoms by a non-drug approach. The first question is how is your ferritin? The current thinking is that this should be the first line of attack. The respected Doctor Buchfuhrer in the US and Doctors at Johns Hopkins suggest that your ferritin level should be about 350.

Note that you need to get a copy of the pathology lab report. Most doctors don't understand the importance of the ferritin level and may tell you your iron levels are OK. They don't understand that RLS patients generally need a much higher concentration in their blood to force enough iron to reach their brain where it matters.

Oral iron supplements might help but in most people this means suffering for a long time as the ferritin concentration increases. The practical way to increase ferritin concentration is by an iron infusion and the problem is that this is expensive, several hundred dollars. It's probably the best thing to save for even though the result can't be guaranteed.

I will send a list of other things that have been reported in this forum to have helped some people.

Good Luck

I have had this experience with augmentation and Pramipexole. My legs were jumping so much, I had a hard time driving my car.

I had to stop the Pramipexole, had the withdrawal. The withdrawal will taper off. I

Stayed off for months. Honestly I don't recall how long my withdrawal lasted? It will end maybe a month? My doctor called it a "wash out". Not many options for meds so I am back on the Pramipexole knowing that I will again go through withdrawal. Point being there is light at the end of you tunnel. You will survive as I did.

Good luck.

Wow! Thank you all so much! What a wonderful community of people! So many thoughtful, helpful responses....thank you! I think having rls triggers a compassion gene, lol. None of us want anyone else to suffer with this horrible and truly bizarre "syndrome". I will use this collective wisdom the best I can and hopefully be able to help someone else one day.

I believe I read 60% of people with RL also suffer from insomnia.

I use marijuana help with insomnia. It’s not perfect but it sure is better than nothing at all

I have used Lunesta or Valium for sleep but have found that a “full spectrum” hemp CBD oil such as Endosport by Functional Remedies ( available online) has helped immensely!!! There are many hemp CBD oils out there that I’ve found to be totally useless.

I take cbd oil for rls and amtryptolyn to help me sleep this combination works for me and has for the last two years

You may also like...